Q: Is my doctor right to keep me off estrogen?

You say your physician is reluctant to prescribe any hormones because you had a pulmonary embolism 10 years ago. After a hysterectomy, you're coping with physical issues reasonably well, but have vaginal dryness and pain with intercourse.

The clotting risks associated with estrogen use are documented to be with oral administration of the hormone. Oral estrogen is metabolized through the liver, which increases a clotting protein and puts women at greater risks for thrombosis or blood clots. Multiple studies suggest that other methods of administering estrogen—vaginal or transdermal applications—do not carry the same risks. I have many patients on non-oral estrogen who have had thrombosis.

As we get older, we have more risks for clotting: inactivity, weight gain, high blood pressure, and so on. We can't eliminate all the risks, but we don't increase that risk through non-oral extrogen—and your vagina is hungry for estrogen!

I'd call your OB/Gyn's attention to the ESTHER study. The conclusion of that study:

Oral but not transdermal estrogen is associated with an increased VTE [Venous Thrombus Embolism] risk. In addition, our data suggest that norpregnane derivatives may be thrombogenic, whereas micronized progesterone and pregnane derivatives appear safe with respect to thrombotic risk. If confirmed, these findings could benefit women in the management of their menopausal symptoms with respect to the VTE risk associated with oral estrogen and the use of progestogens. [2007;115:840-845]
If your physician is still unwilling to work with you to address this issue, you can look for a certified North American Menopause Society health care provider in your area at their website, menopause.org.

Leave a comment

Comments will be approved before showing up.